Using Dapsone in ITP

Q: Am 27 yrs old male having known ITP. My platelet counts started lowering when I was 22 yrs old. After doing bone marrow they confirmed it’s ITP and was put on prednisolone for the first time. After 3 or 4 episodes my hematologists asked me to take dapsone. I used dapsone for about 8 months and stopped due to lymphadenopathy. Thereafter, I used to take prednisolone whenever this episode occurs. Recently I came to know that I can take both prednisolone and dapsone at the same time. So this time I started this about 1 month ago. Now I have a tender swelling which is firm on either side near to lower rib. I doubt it is a node or something. There is no change in urine color or any difficulty in urination. I experience cough and sinusitis almost all the time. Professionally, I am a dentist.
-By Dr. Azhar

Reply:

This doesn’t sound like a lymph node. Lymph nodes are anatomically not placed there. We have the mediastinal group of lymph nodes to drain most of the part of the chest.

The tender swellings may have a musculoskeletal origin. You need to get a direct physical exam to investigate what it is.

ITP episodes are traditionally treated with corticosteroids.

Dapsone is a new experimental drug, used in ITP and similar conditions these days.

You need to be watchful about its side effects, since you are using it for a long period.

Side Effects of Dapsone

  • Hematological complications like aplastic anemia, leukopenia, agranulocytosis, eosinophilia and macrocytic anemia.  It has been observed that a low dose of vitamin E may be protective against dapsone-induced hematological complications.
  • Back, leg, or stomach pains
  • Bluish fingernails, lips, due to vascular complications. Skin rashes may be seen.
  • Dapsone may also cause an increase in overall eosinophil count. The patient may observe difficulty in breathing
  • Fever and loss of appetite
  • General fatigue
  • The drug is hepatotoxic, so liver function tests need to be carried out at regular intervals.

Take Care,

Buddy M.D.

Medical Advice (Q&As) on “Dapsone in Idiopathic Thrombocytopenic Purpura

  1. Rushabh

    Hello doctor.
    My sister is suffering from ITP, rare autosomal disease. Is ITP disease curable?
    And also there is swelling over the heart? Is there any relation between ITP and heart swelling. Please reply.

    Reply
    1. Buddy M.D. Post author

      It depends upon the underlying cause of ITP.

      ITP is a condition where there is low level of platelets in blood. This low level makes the patient prone to bleeding.

      Low levels occur due to continuous destruction of the platelets by our own immune cells. Platelets are mistakenly recognized as foreign objects.

      Reason why ITP occurs can be different in different individuals. In some children, ITP is post viral. An antibody is formed inside the body in response to some virus. This antibody mistakes the platelets as foreign substances and start destroying them.

      After a few days, the response weans off on its own and ITP is cured naturally.

      In some patients, ITP occurs due to some autoimmune disorder. Such types are managed by continuously dampening the immune system and increasing the platelet production in the bone marrow.

      These types do not get cured and need to be managed all life.

      Heart swelling is unlikely to be related with ITP.

      Reply

Ask Your Medical Question

Your Question will be answered by a specialist M.D. in 1-2 days.

To prevent unauthorized comments, we request you to solve a simple problem: *